Kansas, 2003Tornado in Kansas, June 14, 2003
June 14, 2003 · NWS GLD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 1:25 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 14, 1:25 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SAT JUN 14 2003
CHALLENGES REMAIN CHANCES FOR PRECIPITATION THROUGH LATE SUN.
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP EARLY THIS AFTERNOON
MAINLY ALONG A NW TO SE AXIS SPLITTING BY CWA. THIS CORRELATES VERY
WELL WITH THE 12Z 700MB AXIS...WHICH IS MOVING VERY SLOWLY...IF AT
ALL. SOME AREAS OF THE CWA HAVE FAIRLY LOW THREE HOUR FLASH FLOOD
VALUES AS A RESULT OF RAINS THU NIGHT. SO WITH LITTLE MOVEMENT OF
THUNDERSTORMS...ANY LOCAL AREA THAT GETS A STRONG ONE MAY HAVE SOME
MINOR LOCAL FLOODING PROBLEMS. CONSIDERED A FLASH FLOOD WATCH BUT
THINK SITUATION IS TOO SCATTERED/HIT AND MISS TO JUSTIFY THIS
APPROACH. WILL GO WITH SHORTTERM LOCAL ADVISORIES/WARNINGS IF
NECESSARY.
THUNDERSTORMS ARE ALSO BEGINNING TO FORM IN EAST CO IN LINCOLN AND
WASHINGTON COUNTIES...AGAIN WITH VERY LITTLE MOVEMENT.
ON THE SYNOPTIC SCALE THE WEAK UPPER RIDGE CONTINUES TO MOVE SLOWLY
TO THE EAST OUT OF THE MOUNTAIN WEST INTO THE PLAINS...WITH THE
EMPHASIS ON SLOWLY. IN FACT IT IS A VERY FLAT RIDGE...AND IN SOME
RESPECT ALMOST A SIMPLE BLOCK WITH A WEAK LOW AT 500/700MB IN WEST
OK ANCHORING...AND DELAYING THE SHORTWAVE TROUGH MENTIONED EARLIER
FROM CONTINUING NE. MY FORECAST FOR THE FIRST 24 HRS IS BASED ON A
VERY SLOW MOVEMENT OF THIS TROUGH THROUGH AND THEN DOWN THE SHARP
EAST EDGE OF THE RIDGE.
TONIGHT SCATTERED POPS EVERYWHERE WITH THE GREATEST IN THE SE ALONG
AND AHEAD OF THE SHORTWAVE AND NEARER THE VORT CENTER. BECAUSE THERE
IS SO LITTLE WIND ALOFT AND PRECIPITABLE WATER VALUES ARE HIGH
LOCALLY HEAVY RAINFALL UNDER A LARGER STORM MAY CAUSE BRIEF LOCAL
MINOR FLOODING PROBLEMS. WILL HAVE TO WATCH THIS CLOSELY.
SUN MODELS SHOW THE RIDGE STILL CREEPING TO THE EAST WITH ALMOST A
NORTH-SOUTH ORIENTED FLOW ON ITS EASTERN EDGE IN WESTERN KS. AS A
RESULT THERE MAY BE CONSIDERABLE DIFFERENCE IN THE WEATHER FROM WEST
TO EAST ACROSS WEST KS. A VORT CENTER MOVING SE IN THE EAST HAS
RESULTED IN MY ASSIGNING 40 POPS THERE WITH A MOSTLY CLOUDY SKY AND
MAX TEMPERATURES NEAR 80 VICE MID TO UPPER 80S IN THE WEST WITH
PARTLY CLOUDY SKIES AND ONLY AN ISOLATED TO WIDELY SCATTERED CHANCE
OF A THUNDERSTORM. SUN NIGHT CHANCES CONTINUE TO DECREASE A RIDGE
SLOWLY TAKES HOLD.
MON THROUGH MOST OF TUE RIDGE FINALLY DOMINATES ALLOWING SOME DRYING
AT THE MID LEVELS PARTICULARLY AND WILL CALL FOR DRY CONDITIONS
THROUGH LATE TUE PM. TEMPERATURES MON AND TUE PUSH 90 DEPENDING ON
AMOUNT OF SUNSHINE. TUE NIGHT WEAK SHORTWAVE PASSES INTO THE RIDGE
FROM THE WEST AND RESULTS IN WIDELY SCATTERED CHANCES FOR
THUNDERSTORMS DEVELOPING LATE IN CO AND MOVING EAST.
IN THE EXTENDED A STRONGER SHORTWAVE MOVES INTO THE AREA PUSHING THE
WEAKENING RIDGE FURTHER EAST. CHANCES FOR MOSTLY AFTERNOON AND
EVENING THUNDERSTORMS CONTINUE THROUGH MOST OF THE EXTENDED AS A
SERIES OF SHORTWAVES CONTINUE TO FLOW THROUGH WHAT BY THEN HAS
BECOME ZONAL FLOW. NEAR NORMAL TEMPERATURES LOOK REASONABLE. BY SAT
IT APPEARS DRIER AIR MOVES IN FROM THE SW SO WILL ENTER SAT AS DRY
FOR NOW. BUT THATS A VERY WEAK ENTRY CONSIDERING THE RECENT HISTORY
OF ZONAL FLOW ACROSS THE AREA.
.GLD...NONE.
RJC
Hazardous weather outlook, Jun 14, 9:21 AM MST, 7 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT SAT JUN 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE TRI
STATE AREA. THE AIR MASS WILL CONTINUE TO BE MOIST AND
UNSTABLE...BUT WIND SHEAR WILL BE LACKING. SEVERE
WEATHER...THEREFORE...IS NOT EXPECTED ALTHOUGH A FEW STORMS MAY
PRODUCE SMALL HAIL. BRIEF HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS WILL AGAIN DEVELOP EAST OF HIGHWAY 83 SUNDAY
AFTERNOON. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY AND
WEDNESDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MENTZER
In the hours before
Special weather statement, Jun 14, 12:15 PM MST, 4 hours 18 minutes before
KSZ004-142000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT JUN 14 2003
...A FUNNEL CLOUD WAS REPORTED OVER SOUTHEAST NORTON COUNTY...
AT 212 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD OVER
SOUTHEAST NORTON COUNTY. THE FUNNEL WAS LOCATED ABOUT NINE MILES
SOUTHEAST OF NORTON. BY 215 PM CDT THE FUNNEL HAD RETURNED TO THE
CLOUDS.
MENTZER
Tornado, Sherman
- When
- June 14, 4:33 PM MST to 4:38 PM MST
- Where
- Sherman County, 5 mi NNW of Kanorado
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -102.067
Tornado associated with a supercell thunderstorm touched down over open country with no damage reported. Parent thunderstorm was moving southwest at 5 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, June 14, 20031 death · $7,000 · 3 events
- Flash Flood in West Virginia, June 14, 20031 death · 1 event
- Flash Flooding in West Virginia, June 14, 2003$750,000 · 9 events
- High Surf in Oregon, June 14, 2003$500,000 · 1 event
- Flash Flooding in Ohio, June 14, 2003$70,000 · 3 events
- Flash Flood in Pennsylvania, June 14, 2003$50,000 · 1 event
- Tornadoes in Illinois, June 14, 2003$32,000 · F0 · 7 events
- Flash Flooding and Damaging Winds in Virginia, June 14, 2003$17,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 14 to 15, 2003$6,000 · 1.75 in hail · 21 events
- Lightning Strike in New Jersey, June 14, 20032 injured · 1 event
- Damaging Wind in Georgia, June 14, 2003$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Mississippi, June 14, 2003$17,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360467.